Alert archive / Texas / Hard Freeze Warnings in 2021
Hard Freeze Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this hard freeze warning at Feb 18, 2021, 2:45 PM CST for 33 counties in Texas. It took effect at Feb 18, 2021, 9:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2021, 2:45 PM CST (20:45 UTC)
- In effect from
- Feb 18, 2021, 9:00 PM CST
- Expired
- Feb 19, 2021, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Austin/San Antonio, TX
All 33 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 398 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WWUS74 KEWX 182045 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 245 PM CST Thu Feb 18 2021 TXZ171>173-183>194-202>209-217>225-228-190445- /O.NEW.KEWX.HZ.W.0002.210219T0300Z-210219T1600Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 245 PM CST Thu Feb 18 2021 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST FRIDAY... * WHAT...Sub-freezing temperatures as low as 14 expected. * WHERE...All of south central Texas. * WHEN...From 9 PM this evening to 10 AM CST Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
090 WWUS74 KEWX 190310 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 910 PM CST Thu Feb 18 2021 TXZ171>173-183>194-202>209-217>225-228-191600- /O.CON.KEWX.HZ.W.0002.000000T0000Z-210219T1600Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 910 PM CST Thu Feb 18 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY... * WHAT...Sub-freezing temperatures as low as 14 expected. * WHERE...All of south central Texas. * WHEN...From 9 PM this evening to 10 AM CST Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
790 WWUS74 KEWX 191558 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 958 AM CST Fri Feb 19 2021 TXZ171>173-183>194-202>209-217>225-228-191700- /O.EXP.KEWX.HZ.W.0002.000000T0000Z-210219T1600Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 958 AM CST Fri Feb 19 2021 ...HARD FREEZE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING... Most places have warmed to near or above 30 degrees and we will let the Hard Freeze Warning expire at 10 am. Some spots in the north and west will be in 20s for another hour or two, all of the area should be above freezing by noon. $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this hard freeze warning went out at Feb 18, 2:34 PM CST, 11 minutes earlier.
Area forecast discussion, Feb 18, 2:34 PM CST, 11 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 234 PM CST Thu Feb 18 2021 .SHORT TERM (Tonight through Friday Night)... An upper level shortwave trough continues to move across Texas this afternoon producing snow across much of South Central Texas. The trough axis will be east of our CWA by the start of this period and precipitation will have moved off to the east. In the wake of this trough colder air will move in. Northerly winds will bring drier, colder air. Skies will clear overnight. This will allow for bitterly cold temperatures tonight. Lows across our CWA will be mostly in the teens with some lower 20s across the south. We have issued a Hard Freeze Warning for tonight and Friday morning. These cold temperatures will also be a problem for travel as any water on roads is likely to freeze and any ice will remain there. Stay home if you can. High pressure will build over Texas Friday bringing dry weather. Skies will be mostly sunny and temperatures will climb above freezing. High temperatures will be mainly in the 40s except for the extreme northeasterly part of the CWA where they will still be in the upper 30s. This should lead to good melting during the day. Friday night will continue to be dry and mainly clear. Winds will be lighter allowing for good radiational cooling. Low temperatures will be warmer than tonight, but still very cold ranging from the upper teens to near 30. We may need another Hard Freeze Warning, but will let future forecasts cover it. && .LONG TERM (Saturday through Thursday)... Rather steady warming trend will be underway through the weekend and into next week after our historical week of extremely cold air and winter weather. The only slight deviation from that trend will occur late Sunday into Monday as an upper level trough quickly progresses eastward to our north, which brings a cold front across the area after midday Sunday. A small chance for rain showers could clip our eastern and southern counties as the front pushes through but have elected to cap POPS at 10% for now. Biggest impact and concern with the long term period is another very cold night from Friday night into Saturday morning, especially for locations that are along and east of I-35 due to very efficient radiational cooling from clear skies and very light winds. Following the cold front passage that occurs Sunday, the Hill Country is expected to see some freezing temperatures from Sunday night into Monday morning. This hopefully is the last of the freezing temperatures for a while (at least this forecast period) across the region. The next mid-level trough and slight opportunity for rain arrives soon after the end of this forecast period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 17 40 21 51 39 / 0 0 0 0 0 Austin Bergstrom Intl Airport 16 40 17 52 38 / 0 0 0 0 0 New Braunfels Muni Airport 19 45 22 57 42 / 10 0 0 0 0 Burnet Muni Airport 15 42 22 52 40 / 0 0 0 0 0 Del Rio Intl Airport 19 44 25 54 38 / - 0 0 0 0 Georgetown Muni Airport 14 38 19 49 37 / 0 0 0 0 0 Hondo Muni Airport 16 45 22 57 38 / 20 0 0 0 0 San Marcos Muni Airport 16 42 18 54 39 / - 0 0 0 0 La Grange - Fayette Regional 18 39 19 54 42 / - 0 0 0 0 San Antonio Intl Airport 20 44 24 55 43 / 20 0 0 0 0 Stinson Muni Airport 19 44 23 56 42 / 30 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Hard Freeze Warning from 9 PM this evening to 10 AM CST Friday for Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt- Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays- Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real- Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala. Winter Weather Advisory until 6 PM CST this evening for Bastrop- Burnet-Caldwell-De Witt-Fayette-Gonzales-Hays-Karnes-Lavaca-Lee- Llano-Travis-Williamson. Winter Storm Warning until 6 PM CST this evening for Atascosa- Bandera-Bexar-Blanco-Comal-Dimmit-Edwards-Frio-Gillespie-Guadalupe- Kendall-Kerr-Kinney-Maverick-Medina-Real-Uvalde-Val Verde-Wilson- Zavala. && Short-Term/Aviation...05 Long-Term...Brady Coordinator/Decision Support...Treadway/White Social Media/LSRs...Morris/Yura
Hazardous weather outlook, Feb 18, 4:23 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 423 AM CST Thu Feb 18 2021 TXZ171>173-183>194-202>209-217>225-228-191030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 423 AM CST Thu Feb 18 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A Winter Storm Warning is in effect today for the Rio Grande Plains, southern Edwards Plateau, Hill Country, and San Antonio metro area. Snow accumulations of 3 to 6 inches, locally up to 8 inches, will be possible across portions of the Rio Grande Plains, southern Edwards Plateau, and western Hill Country, mainly west of I-10 and along and north of U.S. 90. Elsewhere, 1 to 3 inches of snow are possible across the warning area. Additional ice accumulations of a light glaze to a few hundredths of an inch are possible. Travel could be very difficult. Elsewhere, a Winter Weather Advisory is in effect today. Snow accumulations of a light dusting to up to 1 inch and ice accumulations of a light glaze are possible across the advisory area. Travel could be hazardous in some spots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to submit ice and snow accumulations and reports of ice and snow related damages to the National Weather Service.
In the hours before
Local storm report, Feb 18, 1:42 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 PM CST THU FEB 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM SNOW 2 E UVALDE 29.21N 99.75W
02/18/2021 E3.5 INCH UVALDE TX EMERGENCY MNGR
&&
PAYLocal storm report, Feb 18, 1:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
144 PM CST THU FEB 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM SNOW CONVERSE 29.51N 98.31W
02/18/2021 M2.0 INCH BEXAR TX PUBLIC
STORM TOTAL SNOW SO FAR. LOCATION IS
APPROXIMATE, VIA TWITTER.
&&
MMLocal storm report, Feb 18, 1:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CST THU FEB 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM SNOW 3 SSE LAKE VIEW 29.41N 100.93W
02/18/2021 M9.7 INCH VAL VERDE TX CO-OP OBSERVER
SNOW IS STILL FALLING SO THIS TOTAL WILL
LIKELY GROW. IT IS ALREADY AN OFFICIAL ALL
TIME DAILY RECORD SNOWFALL FOR DEL RIO.
&&
AATLocal storm report, Feb 18, 1:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
149 PM CST THU FEB 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM SNOW 1 W BALCONES HEIGHTS 29.49N 98.57W
02/18/2021 M2.0 INCH BEXAR TX BROADCAST MEDIA
NEWS 4 WOAI REPORTS 2.0 INCHES STORM TOTAL
SNOWFALL SO FAR. VIA NWSCHAT.
&&
MMLocal storm report, Feb 18, 2:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 PM CST THU FEB 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM SNOW 3 SSW KYLE 29.95N 97.89W
02/18/2021 M1.5 INCH HAYS TX NWS EMPLOYEE
1.5 INCHES STORM TOTAL SO FAR NORTH OF SAN
MARCOS.
&&
MMLocal storm report, Feb 18, 2:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
232 PM CST THU FEB 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM SNOW BOERNE 29.79N 98.73W
02/18/2021 E3.5 INCH KENDALL TX EMERGENCY MNGR
3 TO 4 INCHES OF SNOW.
&&
PAYNearby
Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.